Jul 09 2010
With this post, I’m happy to return to Science-Based Medicine on a regular basis, at least monthly and perhaps more depending upon how often commentary is required on natural products, whether they be herbal medicines or single-agent pharmaceuticals derived from natural sources. Next week, I’ll be attending the 2010 Annual Meeting of the American Society of Pharmacognosy being held jointly with the Phytochemical Society of North America in St. Petersburg, Florida. I hope to bring back the latest on novel natural products in preclinical development.
But today, I bring recent news that revisits a timeworn folly of the young (and some older folks): recreational use of toxic plants for the purpose of hallucination.
Toxicity reports are re-emerging in southern California this week after a dozen hospitalizations of kids using teas made from a fragrant flowering plant called Angel’s Trumpet. The tea is used to produce hallucinations, but they can progress to extremely unpleasant experiences. Moreover, Angel’s Trumpet can be deadly, accelerating the heart rate and causing fatal cardiac rhythmic disturbances and bronchoconstriction that can trigger asthma attacks in sensitive individuals.
Angel’s Trumpet is one of a series of plants in the Brugmansia genus that make a variety of muscarinic cholinergic antagonists such as atropine (dl-hyoscyamine, pictured to the right) and scopolamine (l-hyoscine). These compounds are also known chemically as tropane alkaloids or belladonna alkaloids, the latter derived from their classical isolation from Atropa belladonna. The belladonna name derives from the use of eye drops made from the plants that prevent constriction of the pupils (mydriasis), back when the size of a woman’s pupils was a sign of beauty and arousal.
The tropane alkaloids are ubiquitous in plants and fungi and act as classic hallucinogens when used in high doses. Their legend goes back to witches brews and beyond. A wonderfully colorful history of tropane alkaloids by Robert S. Holzman of Children’s Hospital and Harvard Medical School was offered in this free 1998 paper in the journal, Anesthesiology (1998; 89:241-249).
However, the aftermath of Angel’s Trumpet use is far from colorful. In cases like these, I like to turn to the Erowid site, a respected, user-supported site that offers non-judgmental information on plant-derived and synthetic psychoactive agents. The Erowid Experience Vault has several descriptions of the use of Angel’s Trumpet but this one is the most detailed and representative of the downsides of this plant. (Note that the colloquial term for Angel’s Trumpet in Australia is sometimes “Tree Datura,” although Brugmansia is a closely-related but distinct genus from Datura within the Solanaceae family.)
I also came across a poorly-documented 2003 news article cited a German teenager cutting off his penis and tongue with garden shears after using Angel’s Trumpet.
While I’m NOT a physician, emergency personnel stumbling upon this post would do well to note that physostigmine or pilocarpine are typical antidotes for anticholinergic poisonings with Angel’s Trumpet, Atropa, Datura, and other similar plants that cause dilated pupils with loss of accommodation, xerostomia (dry mouth), and tachycardia. Click on this paragraph to access the Medscape poisoning article with more details on when and where specific treatments should be employed.
From the eMedicine article linked to in the above paragraph:
Remember common signs and symptoms with the mnemonic, “red as a beet, dry as a bone, blind as a bat, mad as a hatter, and hot as a hare.” The mnemonic refers to the symptoms of flushing, dry skin and mucous membranes, mydriasis with loss of accommodation, altered mental status (AMS), and fever, respectively.
I encourage all clinicians to be vigilant about anticholinergic poisonings in the weeks to come. In some cases in the past, I have found that reports such as these from southern California will often give rise to attempts to use the hallucinatory plant elsewhere despite the risks detailed.
14 Responses to “Natural is not innocuous: the case of Angel’s Trumpet and tropane alkaloid intoxication”